Colorado, 2009

Lightning Strike in Colorado, August 15, 2009

August 15, 2009 · NWS GJT · 1 event in 1 county or zone

Lightning struck a power substation in the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a power substation in the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 3:04 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 15, 3:04 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 AM MDT SAT AUG 15 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
A VIGOROUS SHORTWAVE WAS MOVING EASTWARD ACROSS THE GREAT BASIN
EARLY THIS MORNING DRIVING A WELL DELINEATED COLD FRONT AHEAD OF IT.
THE FRONT EXTENDED FROM JUST NORTH OF A KRKS-KPUC-KMLF LINE AS OF
03Z. SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOIST CONTINENTAL
TROPICAL AIRMASS AHEAD OF THE FRONT TRIGGERED ALONG THE LEADING EDGE
OF THE BAROCLINIC ZONE CONTINUED TO SWEEP OVER NORTHEAST UTAH.
FARTHER EAST...A WEAK DISTURBANCE IN THE SOUTHWEST FLOW AHEAD OF THE
FRONT CONTINUED TO SUSTAIN SHOWERS AND EMBEDDED THUNDERSTORMS OVER
THE CENTRAL AND NORTHERN MOUNTAINS EARLY THIS MORNING. MEANWHILE...
DRYING WAS EVIDENT ACROSS THE SOUTHERN HALF OF THE CWFA IN WV
IMAGERY.

MODELS CONTINUED TO SHOW THE COLD FRONT SWEEPING INTO THE EASTERN
UINTA BASIN THIS MORNING...PASSING THROUGH THE VERNAL AREA TOWARD
NOON. QPF FIELDS FOR BOTH NAM AND GFS SEEMED TO INDICATE DRIER AIR
AHEAD OF THE FRONT WILL ERODE EARLY MORNING CONVECTION CONFINING
DEVELOPING SHOWERS AND THUNDERSTORMS TO THE LEADING EDGE OF THE FRONT
THIS BEFORE NOON. HOWEVER...SHOWERS AND STORMS OVER THE CENTRAL AND
NORTHERN MOUNTAINS...THOUGH FEWER...ARE LIKELY TO CONTINUE OVER THE
NORTHERN AND CENTRAL MOUNTAINS THROUGH SUNRISE THIS MORNING ON THE
NOSE OF A 75KT JET STREAK MOVING THROUGH THE BASE OF THE TROF.
THUNDERSTORM ACTIVITY WILL INCREASE THIS AFTERNOON AS THE TROF AXIS
SHIFTS TO EASTERN UTAH DRIVING THE COLD FRONT ACROSS NORTHWEST
COLORADO. DECENT FORCING PROVIDED BY JET DIVERGENCE...PVA...AND LOW
LEVEL CONVERGENCE COMBINED WITH MODERATE SPEED SHEAR WILL LIKELY
BRING A FEW ORGANIZED STORMS NORTH OF THE I-70 CORRIDOR CAPABLE OF
GENERATING STRONG OUTFLOW WINDS AND HAIL UP TO A HALF-INCH IN
DIAMETER.

THE TROF AXIS WILL CONTINUE EASTWARD AND THE ASSOCIATED COLD FRONT
WILL PROCEED SOUTHWARD THIS EVENING. NVA AND DRYING ON THE BACKSIDE
OF THE TROF WILL CAUSE STORMS TO DIMINISH ACROSS NORTHEAST UTAH EARLY
IN THE EVENING. IN CONTRAST...THE NORTHERN MOUNTAINS OF COLORADO ARE
LIKELY TO REMAIN ACTIVE THIS EVENING. MEANWHILE...SOUTH OF THE I-70
CORRIDOR AIRMASS TOO DRY TO SUPPORT CONVECTION AND FRONT WILL PASS
THROUGH UNEVENTFULLY. DRY AIR CONTINUES TO MOVE INTO THE REGION WITH
ZONAL FLOW AND THEREFORE EXPECT SHOWERS TO END BY MIDNIGHT. THAT
SAID...LEFT SLIGHT CHANCE OVER THE NORTHERN MOUNTAINS TO ACCOUNT FOR
ANY STRAGGLERS.

COOL AND DRY CONDITIONS EXPECTED SUNDAY WITH THE COLD FRONT STALLED
OVER THE SOUTHERN MOUNTAINS.

HIGHS SOUTH OF THE FRONT WILL BE WARMER THAN YESTERDAY DUE TO DEEP
MIXING ASSOCIATED WITH STRONG GUSTY SOUTHWEST WINDS AND FEWER
CLOUDS. MEANWHILE...FRONTAL PASSAGE AND MOIST...CLOUDY CONDITIONS
WILL INHIBIT HIGHS ACROSS THE NORTH. COOLER THAN NORMAL TEMPERATURES
EXPECTED SUNDAY AS COOLER AIR SETTLES OVER THE AREA.

.LONG TERM...MONDAY THROUGH SATURDAY...
PREVIOUS FORECAST IN GOOD SHAPE AND MADE LITTLE CHANGES. A DRY NW
FLOW CONTINUES THROUGH THURSDAY BEFORE A DRY RIDGE BUILDS IN FOR THE
WEEKEND. THE LAST GASP DISTURBANCE OF THE PROGRESSING TROUGH PASSES
WEDNESDAY NIGHT. THE ASSOCIATED COOL FRONT IS PROGGED TO BE DRY.
RAISED WINDS FOR WED-WEDNESDAY NIGHT.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE FROM THE
I-70 CORRIDOR NORTH THIS MORNING...INCREASING IN AREAL COVERAGE THIS
AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF GENERATING BRIEF
MVFR CIGS AND VSBY...ALONG WITH WIND GUSTS TO 35 MPH AND SMALL HAIL.
ELSEWHERE...MVFR CONDITIONS WILL PREVAIL...THOUGH STRONG SOUTHWEST
WINDS EXPECTED TO DEVELOP DURING THE AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. WIND SPEEDS WILL RANGE FROM 15 TO 20 MPH
SUSTAINED WITH GUSTS TO 30 MPH AT TIMES. SHOWERS ACROSS THE NORTH
WILL DIMINISH OVERNIGHT BRINGING A RETURN TO VFR CONDITIONS REGION
WIDE.

&&

.FIRE WEATHER...
SATURDAY A STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL WORK ITS
WAY INTO THE NORTHWEST FIRE ZONES OF THE REGION...THEN PASS THROUGH
THE ENTIRE AREA BY EARLY SUNDAY MORNING. GUSTY SOUTHWEST WINDS WILL
PRECEDE THE FRONT BUT FEEL THEIR MAY ONLY BE A BRIEF PERIOD WHERE
WINDS AND RH WILL REACH CRITICAL CONCERNS. CLOUD COVER WILL INCREASE
AS THE FRONT NEARS THE NORTHERN ZONES AND INSTABILITY LIKELY TO ALLOW
SCATTERED SHOWERS AND THUNDERSTORMS IN THAT AREA.

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....NL
LONG TERM......EH+JOE
AVIATION.......NL
FIRE WEATHER...MC
Hazardous weather outlook, Aug 14, 4:45 AM MST, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI AUG 14 2009

COZ001>014-017>023-UTZ022>025-027>029-151200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED ACROSS THE REGION
THROUGHOUT THE DAY AND INTO THE EVENING. STRONGER STORMS WILL BE
CAPABLE OF GENERATING BRIEF HEAVY RAIN...WINDS TO 35 MPH...SMALL
HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON...
CONTINUING INTO THE EARLY EVENING. AFTER A PERIOD OF DRY WEATHER
THROUGH MIDWEEK...A SLIGHT CHANCE FOR THUNDERSTORMS DEVELOPS AT THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Montrose

When
August 15, 4:12 AM MST
Where
Montrose County, 1.05 mi NNW of Montrose
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.493, -107.880

Lightning struck a power substation on the north side of Montrose during the early morning hours, causing minor damage This caused the electrical power to be down for nearly 1400 residences in northern Montrose County north of the town of Montrose for about 90 minutes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187809.